LIFESTYLE & COMMUNITY

5 Possible Causes Of High Bilirubin, And Signs That Your Health Is At Risk

Date March 29, 2018 14:40

Do you know what causes skin and whites of the eyes to turn yellow? The condition is called jaundice, and it’s caused by high levels of bilirubin in the blood. Bilirubin is a product of hemoglobin breakdown, a process that occurs when old red blood cells die. The liver processes bilirubin, and then it’s either stored in the gallbladder as bile or leaves the body with stool. High levels of bilirubin in the blood can indicate a problem with the liver, bile ducts, gallbladder, or the rate of red blood cells breakdown. Also, it can appear as a side effect of certain medicines.

READ ALSO: Fatty Liver Disease: Risk Factors, Symptoms, And 5 Tips To Relieve It

What causes high bilirubin levels?

Here are five possible causes of high bilirubin levels:

1. Liver issues

When the liver isn’t functioning as it should, bilirubin accumulates in the blood and tissues and causes the skin and eyes to turn yellow. A whole host of liver problems can affect normal bilirubin processing; these include viral hepatitis and alcoholic liver disease. Hereditary disorders, such as Gilbert syndrome and Dubin-Johnson syndrome, can also cause high levels of bilirubin in the blood.

2. Problems with the gallbladder, bile ducts, or pancreas

Issues with the gallbladder or bile ducts can prevent bilirubin from leaving the body as it should. These include gallstones, tumors in the gallbladder or bile ducts, pancreatitis, and pancreatic cancer.

3. Red blood cells breaking down too fast

A number of conditions can cause red blood cells to die faster than new ones form. One of them is sickle cell disease, a hereditary disorder in which red blood cells have an abnormal shape and die too fast. Other conditions that speed up red blood cells breakdown include lupus, Epstein-Barr virus infection, and some types of leukemia and lymphoma.

READ ALSO: 11 Warning Symptoms Of Hepatic Failure And How People Might Keep Their Liver Healthy

4. Use of certain medicines

Some medicines can alter the processing and excretion of bilirubin. These include certain antibiotics, e.g. erythromycin and rifampin, chlorpromazine (antipsychotic drug), synthetic estrogen, and acetaminophen.

5. Blood transfusion

It’s possible for blood levels of bilirubin to increase after a blood transfusion, but such an increase is temporary and usually harmless.

When to see a doctor

If your skin and whites of the eyes turned yellow, it’s a sign of high bilirubin, so you should see a doctor. Other symptoms that can accompany jaundice and should be checked by a doctor include the following:

  • skin itching;
  • abdominal pain, especially in the right upper abdomen;
  • loss of appetite and weight loss;
  • nausea and vomiting;
  • persistent fatigue;
  • pale stools;
  • dark-colored urine.

Source: MedicineNet, WebMD, LiveStrong, Medical News Today

READ ALSO: 10 Common Symptoms Of Cirrhosis, Its Potential Complications, And Ways To Reduce The Risk Of The Disease


This article is solely for informational purposes. Do not self-diagnose or self-medicate, and in all cases consult a certified healthcare professional before using any information presented in the article. The editorial board does not guarantee any results and does not bear any responsibility for harm that may result from using the information provided in the article.

Health